With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
A brought this subject up and I thought I would post my experience in hopes of helping some of you not have the problem after surgery!! I can't think of anything much worse than nausea after abdominal surgery!
I am lucky; I don't have nausea problems from anesthesia or pain medications. However, my husband does and he has been miserable through several procedures - dental surgery, a hernia repair, a broken arm that needed pins, and a recent shoulder repair. We had a breakthrough during the shoulder surgery and this is what I want to share.
When he went in for the surgery, we told everyone - doctors, nurses, anesthesiologist - about his nausea problem. And we made sure they heard us beyond just a nodding of the head, if you know what I mean. The doctor decided to order a different type of anesthesia which is supposed to be better for sensitive patients. The doctor had the nurses prepared in advance if nausea occurred when he woke up, which it did.
When he came around and turned green (that is what the said!!), she was right there with an arsenal of medications. It took three different ones, injected into his IV, before one worked and then he felt 100% better. The effect was long lasting too which allowed him to take pain medication to keep him comfortable in those first couple days when the shoulder was really ouchy.
Don't suffer in silence. Talk to your doctor and make sure there are alternate orders written in case the PCA medication causes problems and that anti-nausea medication will be available if needed. The ones used on my DH are actually new drugs developed for chemotherapy patients! Perhaps a doctor or nurse on the boards could provide some drug names to suggest?...I don't remember what they were.
I know the name of it because I had it! I have been the barf queen of past surgeries. The medication is called ZOFRAN. It is really good stuff. They ran mine in my IV during surgery and afterwards in recovery. It is given to chemo patients and they can eat pizza or whatever they want during treatment. Also the anesthesia DIPRIVAN I have been told is LESS LIKELY to cause nausea and other side affects. I was also told to try to not ask for anti-anxiety meds as so much different meds in our system can make things worse. They gave me 1 small amount of "happy juice" before going under. This is the best surgery sickness wise I have had. I did my homework here on this site. I told everyone I met how sick I couldget--nurses in admission, the doctor, requested to speak to an anesthesiologist at pre-admission, and again on surgery day. I got one wave of nausea 10 hours later and they gave me some more ZOFRAN and no more problems. I may not have needed that 2nd dose as the nausea passed time the nurse had come, but I wanted to stay on top of it. So thats the word you ladies are looking for.
Having had a 15 surgeries for various problems, I am another who knows how awful it is to be sick after abdominal surgery. After the 3rd time, I started telling every doctor, nurse and medical person how I would puke for 4 - 5 days after anesthesia. Finally, one anesthesiologist understood how bad it was and did it right. He had me use the Scopolomine patch (they used to use it for seasickness) behind my ear. I placed this patch behind my ear about 12 hours before surgery and left it there for 48 hours. In addition to this, he included the anti-nausea meds that they give to chemo patients. It worked so well that I actually was able to eat a light dinner that night. With each successive surgery, I make a point of seeing the anesthesiologist BEFORE they put me out and discussing this. It works like a charm when you can tell them what the problem is and what has worked in the past. I highly recommend the patch combined with the other meds... and will be reminding my docs in September!
Thanks for all the great information. I had knee surgery 5 years ago and was sick as a dog. It was day surgery and they sent me home with my leg wrapped from toe to hip and it would not bend. Well I got sick and what a problem that was. I had my D&C in late June of this year and they gave me a general anesthia and I told them before hand that I was concerned about being sick and they told me not to worry. I was lucky and did not get sick but I did have vertigo about 3 days later and it lasted for over 2 weeks and there were many times I thought I was going to be sick. I had to keep up my daily activities, work, home, and errands and it was tough. Try grocery shopping with vertigo. You can not go shopping without constantly looking left and right going up and down the isles. By the time I finished shopping I was green! I had vertigo 7 years ago so bad that I had my head in the kitchen sink for 2 1/2 hours and could not move an inch without the room spinning and getting sick. Yes by the end it was dry heaves. I just wanted to die. My husband picked me up and threw me in the car and rushed me to the hospital. They hooked me up to an IV for 5 hours, they knocked me out, on purpose, and rehydrated me. I had been having the dizzy, nausea problem for about 2 months at that point and it went away about a week after the trip to the hospital. I am a basket case just thinking about everything to do with my upcoming surgery. I appreciate all the help. Please keep it coming. I will be having a TAH/BSO and the doctor has told me to expect to spend 5 days in the hospital because I have fibromyalgia. My recovery is expected to take longer than normal. I am scared about what lies ahead of me. The doctor said for me to expect to be hooked up to IV for at least 48 hours.